Skip to main content
main-content

Tipp

Weitere Artikel dieser Ausgabe durch Wischen aufrufen

29.04.2019 | original article | Ausgabe 13-14/2019

Wiener klinische Wochenschrift 13-14/2019

Incidence, etiology, predictors and outcomes of suspected drug hypersensitivity reactions in a tertiary care university hospital’s emergency department

A retrospective study

Zeitschrift:
Wiener klinische Wochenschrift > Ausgabe 13-14/2019
Autoren:
Cvijeta Bielen, Luka Bielen, MD, PhD Robert Likić
Wichtige Hinweise

Electronic supplementary material

The online version of this article (https://​doi.​org/​10.​1007/​s00508-019-1499-0) contains supplementary material, which is available to authorized users.

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Summary

Background

Allergic drug reactions are adverse drug reactions that result from a specific immunologic response to a medication. Considering the epidemiological and clinical importance of drug allergy, this retrospective analysis focused on drug hypersensitivity in a tertiary care university hospital emergency department (ED).

Methods

In this study 74,929 ED records obtained from March 2012 to March 2015 were reviewed to determine the incidence, etiology, predictors and clinical features of drug hypersensitivity.

Results

The observed incidence of drug hypersensitivity was 0.87% of all ED admissions. It was significantly higher in female patients aged 18–29 years (2.26%; P < 0.0001) and during winter months (1.09%; P = 0.0058). Most patients had mild to moderate symptoms which regressed following ED treatment. Only five patients (7 per 100,000 ED visits) were diagnosed with drug-induced anaphylaxis, and only five patients were provisionally diagnosed with severe non-immediate reactions with systemic involvement. No patient died of drug hypersensitivity in the ED, and only a small proportion required subsequent hospitalization. The most common causes of drug hypersensitivity reactions were amoxicillin and paracetamol.

Conclusion

Drug hypersensitivity is a common reason for tertiary centre emergency admissions. This is the largest analysis of ED drug hypersensitivity admissions so far. Beta-lactams were identified as the leading cause of drug hypersensitivity requiring ED evaluation, which also explains the peak of drug hypersensitivity cases during winter months when the use of these medications is highest.

Bitte loggen Sie sich ein, um Zugang zu diesem Inhalt zu erhalten

Zusatzmaterial
Table 1 Suspected medications for drug hypersensitivity reactions grouped by their therapeutic indications
508_2019_1499_MOESM1_ESM.docx
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 13-14/2019

Wiener klinische Wochenschrift 13-14/2019 Zur Ausgabe

mitteilungen der gesellschaft der ärzte in wien

Veranstaltungstipps

MUW researcher of the month

MUW researcher of the month